Virginia, 2008

Hail and Damaging Winds in Virginia, August 2, 2008

August 2, 2008 · NWS AKQ · 13 events in 6 counties and zones

Scattered severe thunderstorms in advance of a cold front produced damaging winds and large hail across portions of central and eastern Virginia.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$9,000
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AKQ wrote it up.

Scattered severe thunderstorms in advance of a cold front produced damaging winds and large hail across portions of central and eastern Virginia.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before the first event at Aug 2, 9:35 AM EST, 2 hours 52 minutes earlier.

Area forecast discussion, Aug 2, 9:35 AM EST, 2 hours 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD VA
1035 AM EDT SAT AUG 2 2008

.SYNOPSIS...
A COLD FRONT WILL SWING ACROSS THE REGION THIS AFTERNOON INTO
TONIGHT. HIGH PRESSURE WILL BUILD INTO THE REGION DURING SUNDAY
AND BECOME CENTERED OVER THE EAST COAST THROUGH TUESDAY. ANOTHER
COLD FRONT WILL APPROACH LATE WEDNESDAY.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
NMRS BNDRYS FROM CONVECTION PAST SVRL HRS LAYING ACROSS FA ATTM.
SCT CONVECTION DVLPNG ALONG THESE BNDRYS WILL CONT INTO ERLY AFTRN
HRS ACROSS NRN CNTYS. MAIN CONVECTION WITH FRNT NOT XPCTD UNTIL
AFTR 18Z WITH TSTRMS XPCTD TO DVLP ALONG LEE TROF THEN MOVE E. SPC
CONTS ENTIRE FA IN SLGHT RISK. THUS...HAVE UPDATED ZFP/GRIDS TO
REFLECT THESE TRENDS. HAVE INCRSD POPS TO HIGH CHC...KEEPING WORDING
TO AFTRN ACROSS SRN HALF OF FA. TMPS GNRLY BTWN 90-95..COOLEST ACROSS
NRN CNTYS.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH MONDAY/...
THE FRNT WILL MOVE OFFSHR LTR TNGT WITH HI PRES BUILDING IN
DURING SUNDAY THROUGH EARLY NEXT WEEK. DRIER AIR WILL FILTER IN
FOR SUN...AND MAX TEMPS WILL NOT BE AS HOT...IN THE MID 80S TO
LWR 90S. THE HI BLDS OVR THE REGION ON MON...WITH MAX TEMPS A
FEW DEGREES WRMER IN THE UPR 80S TO MID 90S. GENERALLY MSTLY SNY
BOTH SUN AND MON.

&&

.LONG TERM /MONDAY NIGHT THROUGH FRIDAY/...
TROUGH ALOFT DEPARTING THE NE CONUS MON...FOLLOWED RDG BUILDING
STRNGLY EWD TWD/INTO MID-ATL RGN BY TUE-MID NEXT WK BEFORE PUSHING
SOUTHWARD INTO THE CAROLINAS LATE WK. AS RIDGE BUILDS LOOK FOR
ANOTHER ROUND OF EXCESSIVE HEAT (ESP INLAND) AND GRADUAL INCREASE IN
HUMIDITY MID WK. TRENDS OVER THE PAST FEW WEEKS HAS LEAD FOR THE MEX
MAX TEMP NUMBERS TO BE TOO WARM ON DAYS 4 AND 6 (ESPECIALLY NEAR THE
COAST). LATEST 12Z MEX NUMBERS SHOW 99 AND 100 (TUE/WED) FOR RIC AND
95 AND 97 FOR NORFOLK. 1000-850MB THICKNESS SCHEME SUPPORTS IDEA OF
UPR 90S TO NEAR 100 INLAND. THINKING HIGHER DEW POINTS IN THE MID TO
UPR 70S WILL KEEP TEMPS ONLY IN THE LOWER 90S NEAR THE COAST TUE AND
WED.

QUICK NOTE...ON AUG 6TH IN 1918 RICHMOND ACTUALLY MAXED OUT AT 107
DEGREES (WARMEST TEMP EVER RECORDED OFFICIALLY IN THE CWA).

RIDGE PUSHES SOUTHWARD LATE WK BRINGING AND END TO THE EXCESSIVE
HEAT AND AN INCREASE IN CHCS FOR SHRA/TSRAS.

&&

.AVIATION /15Z SATURDAY THROUGH WEDNESDAY/...
MOSTLY CLEAR SKIES AND LGT WINDS WL ALLOW FOR MVFR (TEMPO IFR) VSBYS
AT SBY...WITH A TEMPO FOR HIGHER END MVFR VSBY THRU 11Z OR SO AT
PHF/ECG.

WK COLD FRONT CROSSES THE AREA LTR THIS AFTN/EVENG...BRINGING SCT
PRECIP/REDUCED AVN CONDS TO AREA. CONTINUED CB MENTION FROM NW TO
SE...BEGINNING AT RIC/SBY AT 17Z...TO ECG BY 22Z.

MAINLY VFR CONDITIONS TO PREVAIL ACRS THE TERMINALS SUN THRU MIDWEEK
AS HIGH PRES BUILDS ACROSS THE RGN. ONLY CAVEAT COMES WITH THE CHC
FOR SCT IFR DURING EARLY MORNINGS AND IN ISOLATED MAINLY DIURNALLY
DRIVEN PCPN.

&&

.MARINE...
WEAK FRONTAL BOUNDARY MOVES ACRS THE RGN LTR TDA AND TNGT FROM THE
NW. AS THIS HAPPENS...S WINDS WL VEER TO THE SW TNGT...BECOMING N/NW
BY LTR SUNDAY MORNING AS THE BOUNDARY CROSSES THE WTRS.

WL HV A CHC FOR SCT SHRA/TSRA TO DVLP ALONG AND AHEAD OF BNDRY. WL
ALSO NEED TO KEEP AN EYE ON GUSTS TNGT THRU EARLY SUNDAY BEHIND THE
FRONT. LATEST GFS GUIDANCE DEPICTS H92 WNDS IN 15-20 KT
RANGE...WHICH LEADS TO THE BELIEF THAT WELL BE ABLE TO KEEP SFC
WNDS BLO SCA CRITERIA THRU THE EVENING ASIDE FROM A FEW GUSTS IN THE
15-20 KT RANGE.

WDSHFT TO THE NNE AGAIN BY LATER SUNDAY...AS HIGH PRESSURE BUILDS
OVER THE REGION THRU EARLY IN THE WORK WEEK...WITH SSW FLOW
PREVAILING THROUGH WEDNESDAY...WHEN ANOTHER COLD FRONT APPROACHES
THE REGION.

&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
NC...NONE.
VA...NONE.
MARINE...NONE.

&&

SYNOPSIS...MPR
NEAR TERM...TMG
SHORT TERM...TMG
LONG TERM...CCW
AVIATION...MAM
MARINE...MAM
Hazardous weather outlook, Aug 2, 4:25 AM EST, 8 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WAKEFIELD VA
525 AM EDT SAT AUG 2 2008

ANZ630>633-650-652-654-656-658-MDZ021>025-NCZ012>017-030>032-102-
VAZ048-049-060>100-030930-
CHESAPEAKE BAY FROM SMITH POINT TO WINDMILL POINT VA-
CHESAPEAKE BAY FROM WINDMILL POINT TO NEW POINT COMFORT VA-
CHESAPEAKE BAY FROM NEW POINT COMFORT TO CAPE HENRY VA-
CURRITUCK SOUND-
COASTAL WATERS FROM FENWICK ISLAND DE TO CHINCOTEAGUE VA OUT 20 NM-
COASTAL WATERS FROM CHINCOTEAGUE TO PARRAMORE ISLAND VA OUT 20 NM-
COASTAL WATERS FROM PARRAMORE ISLAND TO CAPE CHARLES LIGHT VA OUT
20 NM-
COASTAL WATERS FROM CAPE CHARLES LIGHT VA TO NC VA BORDER OUT 20 NM-
COASTAL WATERS FROM NC VA BORDER TO CURRITUCK BEACH LIGHT NC OUT
20 NM-DORCHESTER-WICOMICO-SOMERSET-INLAND WORCESTER-MARYLAND BEACHES-
NORTHAMPTON NC-HERTFORD-GATES-PASQUOTANK-CAMDEN-INLAND CURRITUCK-
BERTIE-CHOWAN-PERQUIMANS-OUTER BANKS CURRITUCK-FLUVANNA-LOUISA-
PRINCE EDWARD-CUMBERLAND-GOOCHLAND-HANOVER-CAROLINE-MECKLENBURG-
LUNENBURG-NOTTOWAY-AMELIA-POWHATAN-CHESTERFIELD-HENRICO-KING WILLIAM-
KING AND QUEEN-ESSEX-WESTMORELAND-RICHMOND-NORTHUMBERLAND-LANCASTER-
BRUNSWICK-DINWIDDIE-PRINCE GEORGE-CHARLES CITY-NEW KENT-GLOUCESTER-
MIDDLESEX-MATHEWS-GREENSVILLE-SUSSEX-SURRY-JAMES CITY-YORK-
SOUTHAMPTON-ISLE OF WIGHT-NEWPORT NEWS/HAMPTON-NORFOLK/PORTSMOUTH-
SUFFOLK-CHESAPEAKE-VIRGINIA BEACH-ACCOMACK-NORTHAMPTON VA-
525 AM EDT SAT AUG 2 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE CENTRAL CHESAPEAKE
BAY...THE SOUTHERN CHESAPEAKE BAY...THE MID ATLANTIC COASTAL
WATERS...CURRITUCK SOUND...THE LOWER EASTERN SHORE OF
MARYLAND...COASTAL NORTHEAST NORTH CAROLINA...INTERIOR NORTHEAST
NORTH CAROLINA...THE NORTHERN OUTER BANKS OF NORTH
CAROLINA...CENTRAL VIRGINIA...EAST CENTRAL VIRGINIA...INTERIOR
SOUTHEAST VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTH HAMPTON ROADS
VIRGINIA...THE EASTERN SHORE OF VIRGINIA...THE MIDDLE PENINSULA OF
VIRGINIA...THE NORTHERN NECK OF VIRGINIA...THE PENINSULA OF
SOUTHEAST VIRGINIA AND THE PIEDMONT OF CENTRAL VIRGINIA.

.DAY ONE...TODAY AND TONIGHT...
SCATTERED THUNDERSTORMS WILL OCCUR THIS AFTERNOON AND EVENING IN
ADVANCE OF A COLD FRONT. THERE IS A SLIGHT RISK OF SEVERE
WEATHER...WITH DAMAGING WINDS AND LARGE HAIL THE PRIMARY THREATS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...
ON TUESDAY AND WEDNESDAY...HIGH TEMPERATURES MAY REACH THE UPPER
90S WITH HEAT INDICES NEAR 105.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.

TG

In the hours before

Special weather statement, Aug 2, 7:09 AM EST, 5 hours 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
809 AM EDT SAT AUG 2 2008

VAZ049-063-064-073>076-021315-
CAROLINE VA-ESSEX VA-HANOVER VA-KING AND QUEEN VA-LOUISA VA-RICHMOND
VA-WESTMORELAND VA-
809 AM EDT SAT AUG 2 2008

...LINE OF THUNDERSTORMS MOVING INTO CAROLINE AND LOUISA COUNTIES...

AT 809 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SHOWERS AND THUNDERSTORMS FROM 8 MILES NORTH OF COLONIAL
BEACH TO LOUISA...MOVING EAST AT 30 MPH. THE LINE OF STORMS WILL BE
NEAR...
  MINERAL AROUND 820 AM...
  COLONIAL BEACH AROUND 830 AM...
  BOWLING GREEN AROUND 845 AM...
  MILFORD AROUND 850 AM...
  MONTROSS AROUND 910 AM...
  CHAMPLAIN AROUND 915 AM...

WIND GUSTS TO 45 MPH...LIGHTNING...AND BRIEF HEAVY RAIN ARE EXPECTED
WITH THESE STORMS.

IF YOU HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY
LIGHTNING. MOVE INTO A SAFE SHELTER BEFORE THESE STORMS REACH YOUR
AREA. REMAIN INDOORS UNTIL THE STORMS HAVE PASSED.

FOSTER
Special weather statement, Aug 2, 8:15 AM EST, 4 hours 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
915 AM EDT SAT AUG 2 2008

MDZ021-VAZ064-072>077-021415-
CAROLINE VA-DORCHESTER MD-ESSEX VA-KING AND QUEEN VA-KING WILLIAM
VA-NORTHUMBERLAND VA-RICHMOND VA-WESTMORELAND VA-
915 AM EDT SAT AUG 2 2008

...THUNDERSTORMS MOVING INTO ACROSS THE NORTHERN NECK...

AT 915 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF THUNDERSTORMS FROM 37 MILES NORTH OF CALLAO TO MILFORD...OR
FROM 7 MILES NORTHEAST OF COVE POINT TO MILFORD...MOVING SOUTHEAST
AT 34 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR...
  MONTROSS AROUND 930 AM EDT...
  WARSAW AROUND 950 AM EDT...
  CALLAO AROUND 1000 AM EDT...

EXPECT WIND GUSTS TO 30 MPH...FREQUENT LIGHTNING AND LOCALLY HEAVY
DOWNPOURS IN THE PATH OF THESE STORMS.

44
Special weather statement, Aug 2, 8:28 AM EST, 3 hours 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
928 AM EDT SAT AUG 2 2008

VAZ064-072>074-021400-
CAROLINE VA-ESSEX VA-KING AND QUEEN VA-KING WILLIAM VA-
928 AM EDT SAT AUG 2 2008

...STRONG THUNDERSTORM MOVING ACROSS NORTH CENTRAL VIRGINIA...

AT 928 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 12 MILES WEST OF MILFORD...MOVING SOUTHEAST AT
35 TO 40 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR
PENOLA...AND...MILFORD AT 940 AM EDT...GETHER AT 950 AM
EDT...BEULAHVILLE...AND...DUANE FORK AT 955 AM
EDT...OWENTON...AND...NEWTOWN AT 1000 AM EDT.

EXPECT WIND GUSTS TO 40 MPH...FREQUENT LIGHTNING AND LOCALLY HEAVY
DOWNPOURS IN THE PATH OF THIS STORM.

44
Special weather statement, Aug 2, 10:18 AM EST, 2 hours 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
1118 AM EDT SAT AUG 2 2008

MDZ022>025-VAZ099-021615-
ACCOMACK VA-INLAND WORCESTER MD-MARYLAND BEACHES MD-SOMERSET
MD-WICOMICO MD-
1118 AM EDT SAT AUG 2 2008

...ANOTHER ROUND OF THUNDERSTORMS MOVING ACROSS THE EASTERN SHORE...

AT 1118 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SHOWERS AND THUNDERSTORMS FROM 10 MILES NORTHEAST OF
SALISBURY TO 14 MILES SOUTHWEST OF CRISFIELD...OR FROM 10 MILES
NORTHEAST OF SALISBURY TO 11 MILES EAST OF FAIR PORT...MOVING EAST
AT 30 MPH. THE THUNDERSTORMS WILL BE NEAR...CRISFIELD AROUND 1125 AM
EDT...POCOMOKE CITY AROUND 1145 AM EDT.

EXPECT WIND GUSTS TO 30 MPH...OCCASIONAL LIGHTNING AND LOCALLY HEAVY
DOWNPOURS IN THE PATH OF THESE STORMS.

44
Special weather statement, Aug 2, 11:35 AM EST, 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
1235 PM EDT SAT AUG 2 2008

VAZ081-088-089-021730-
PRINCE GEORGE VA-SURRY VA-SUSSEX VA-
1235 PM EDT SAT AUG 2 2008

... A DEVELOPING THUNDERSTORM MOVING SLOWLY TO THE EAST...

AT 1235 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 10 MILES SOUTHWEST OF DISPUTANTA...MOVING EAST AT
15 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR NEWVILLE...AND...
HOMEVILLE AT 100 PM EDT...WAVERLY AT 110 PM EDT.

EXPECT OCCASIONAL CLOUD TO GROUND LIGHTNING AND BRIEF HEAVY RAINFALL
WITH THIS STORM. WIND GUSTS TO 35 MPH WILL ALSO BE POSSIBLE.

IF YOU HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY
LIGHTNING. MOVE INTO A SAFE SHELTER BEFORE THESE STORMS REACH YOUR
AREA. REMAIN INDOORS UNTIL THE STORMS HAVE PASSED.

WAMSLEY
Special weather statement, Aug 2, 12:20 PM EST, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
120 PM EDT SAT AUG 2 2008

NCZ030-021815-
BERTIE NC-
120 PM EDT SAT AUG 2 2008

...STRONG THUNDERSTORM MOVING INTO BERTIE COUNTY...

AT 120 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 15 MILES WEST OF WINDSOR...OR ABOUT 10 MILES
NORTHWEST OF WILLIAMSTON...MOVING EAST AT 12 MPH. THE STRONG
THUNDERSTORMS WILL BE NEAR QUITSNA AT 145 PM EDT.

EXPECT FREQUENT CLOUD TO GROUND LIGHTNING AND HEAVY RAINFALL WITH
THESE STORMS. PONDING OF WATER ON ROADWAYS IS ALSO POSSIBLE. IF YOU
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE
INTO A SAFE SHELTER BEFORE THESE STORMS REACH YOUR AREA. REMAIN
INDOORS UNTIL THE STORMS HAVE PASSED.

BAJ

The radar

The Norfolk radar (KAKQ), 34 km away, was scanning. The volume nearest the first event began at 17:24 UTC.

Open the radar archive at this moment

Event by event

7 hail, 6 thunderstorm wind. Local standard time, as filed.

Hail, Isle of Wight

When
August 2, 12:27 PM EST
Where
Isle of Wight County, 0.55 mi E of Smithfield
Measured
0.75 in hail
Reported by
Public
Coordinates
36.980, -76.620

Penny size hail was reported on Wilson Road near downtown Smithfield.

Thunderstorm Wind, Isle of Wight

When
August 2, 12:27 PM EST
Where
Isle of Wight County, 0.55 mi E of Smithfield
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
36.980, -76.620

Large tree limb was downed on a roof on Wilson Road near downtown Smithfield.

Thunderstorm Wind, Isle of Wight

When
August 2, 12:28 PM EST
Where
Isle of Wight County, 0.55 mi E of Smithfield
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
36.980, -76.620

Large tree limbs were downed.

Thunderstorm Wind, Isle of Wight

When
August 2, 12:29 PM EST
Where
Isle of Wight County, 0.55 mi E of Smithfield
Measured
56 kt (64 mph) estimated gust
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
36.980, -76.620

Several large tree limbs of 3 to 6 inches in diameter were broken off trees at a residential home. Many trees were bowing in the wind. Wind speeds were estimated between 60 and 70 mph.

Hail, Suffolk (C)

When
August 2, 1:28 PM EST
Where
Suffolk (C) County, 1.38 mi S of Exchange
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
36.800, -76.630

Penny size hail was reported.

Hail, Suffolk (C)

When
August 2, 1:35 PM EST
Where
Suffolk (C) County, 0.55 mi W of Elephant Fork
Measured
1 in hail
Reported by
Public
Coordinates
36.750, -76.590

Quarter size hail was reported just north of Highway 58 on Godwin Road.

Thunderstorm Wind, Suffolk (C)

When
August 2, 1:35 PM EST
Where
Suffolk (C) County, 1.11 mi W of Suffolk
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
36.730, -76.600

Trees were downed just north of downtown Suffolk along Highway 58 from Murphys Mill Road to Godwin Boulevard.

Hail, Suffolk (C)

When
August 2, 1:44 PM EST
Where
Suffolk (C) County, 0.55 mi W of South Suffolk
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
36.720, -76.590

Penny size hail was reported.

Hail, Chesapeake (C)

When
August 2, 1:55 PM EST
Where
Chesapeake (C) County, 3.39 mi WSW of Bowers Hill
Measured
0.75 in hail
Reported by
Public
Coordinates
36.770, -76.460

Penny size hail was reported at a Kangaroo Express Gas Station.

Thunderstorm Wind, Gloucester

When
August 2, 3:22 PM EST
Where
Gloucester County, 1.3 mi ESE of Signpine
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
37.440, -76.630

Power pole was knocked down near the intersection of Pinetta and Enos Roads.

Thunderstorm Wind, Louisa

When
August 2, 3:40 PM EST
Where
Louisa County, Louisa
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
38.020, -78.000

Trees were downed northwest of Louisa.

Hail, Gloucester

When
August 2, 3:45 PM EST
Where
Gloucester County, 0.88 mi SE of Ware Neck
Measured
0.75 in hail
Reported by
NWS Employee
Coordinates
37.390, -76.460

Penny size hail was reported.

Hail, Middlesex

When
August 2, 4:15 PM EST
Where
Middlesex County, 0.88 mi NE of Healys
Measured
0.75 in hail
Reported by
Public
Coordinates
37.580, -76.510

Penny size hail was reported.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2008Every state in 2008This day in weather historyWarnings in Virginia, August 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 132691, 132702, 132718, 132706, 132692, 132693, 132709, 132697, 132699, 132714, 132717, 132700, 132701.